Indiana, 2013Winter Weather in Indiana, December 14 to 15, 2013
December 14 to 15, 2013 · NWS ILN · 4 events in 4 counties and zones
A band of snow was enhanced over east central Indiana and west central Ohio as a surface low pressure system tracked from the Mississippi Valley towards southeast Ohio. Warmer air pulled in with the low pressure significantly cut snowfall totals south of the Interstate 70 corridor.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of snow was enhanced over east central Indiana and west central Ohio as a surface low pressure system tracked from the Mississippi Valley towards southeast Ohio. Warmer air pulled in with the low pressure significantly cut snowfall totals south of the Interstate 70 corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 14, 12:39 AM EST, 21 minutes earlier.
Area forecast discussion, Dec 14, 12:39 AM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1239 AM EST SAT DEC 14 2013
.SYNOPSIS...
LOW PRESSURE WILL DEVELOP IN THE MID MISSISSIPPI VALLEY TONIGHT
AND LIFT INTO MID OHIO VALLEY SATURDAY. THE LOW WILL WEAKEN AS
IT MOVES EAST OF THE AREA SATURDAY NIGHT. A WEAK CLIPPER SYSTEM
WILL FOLLOW SUNDAY NIGHT AND MONDAY.
&&
.NEAR TERM /THROUGH TODAY/...
COMPLEX WINTER WEATHER FORECAST TO PLAY OUT THE NEXT 18 HOURS.
INITIAL SHOT OF PRECIPITATION MOVING INTO SOUTHWEST OHIO
ASSOCIATED WITH ISENTROPIC LIFT. WITH WET BULB EFFECT EXPECT MOST
OF THIS PRECIP TO FALL IN THE FORM OF SNOW EXCEPT THE FAR SOUTH
WHERE A MIX WITH RAIN WILL LKLY OCCUR.
THIS BAND WILL CONTINUE TO LIFT NE ACROSS THE FORECAST AREA
THROUGH LATE EVENING WITH PRECIP GENERALLY ON THE LIGHT SIDE.
SHORT TERM GUIDANCE AND RADAR POINTS TO A LULL IN PRECIPITATION
AFTER THIS BAND MOVES THRU ALTHOUGH A LONGER DURATION IS EXPECTED
IN THE FAR NORTHWEST.
MODEL SOLNS IN PRETTY GOOD AGREEMENT TAKING SFC WAVE FROM MID
MS VLY INTO THE OHIO VALLEY ON SATURDAY ASSOCIATED WITH SRN
STREAM S/W. AS LARGE SCALE FORCING INCREASES WITH THE APPROACH OF
A SOUTHERN STREAM SHORT WAVE...RADAR WILL FILL IN AGAIN FROM THE
SOUTHWEST LATE TONIGHT.
LATEST SUITE OF GUIDANCE INCLUDING THE SREF MEAN ALL POINT TO
MORE OF A NORTHWARD PUSH OF WARM AIR EARLY ON SATURDAY. HAVE
ALLOWED A MIX WITH RAIN TO OCCUR A LTL SOONER AND PUSH A LTL
FURTHER TO THE NORTH. BASED ON THIS SOLN TREND HAVE TRIMMED BACK
SNOW TOTALS ACRS THE SE HALF OF ILNS FA.
THERE IS NO CHANGE TO THE WARNING OR ADVISORY AREAS AT THIS TIME WITH
ONLY THE AFOREMENTIONED ADJUSTMENT DOWN TO ACCUMULATIONS ACRS THE SE.
HAVE TEMPERATURE STEADY TO SLOWLY RISING OVERNIGHT.
PREV DISCUSSION...
EXPECT A LARGE SHIELD OF PRECIPITATION TO MOVE ACROSS
THE ENTIRE FORECAST AREA THROUGH SATURDAY AS THE SHORT WAVE
CONTINUES EAST NORTHEAST AND THE ASSOCIATED SURFACE LOW TRACKS
FROM THE MID MISSISSIPPI VALLEY TOWARDS THE HUNTINGTON WV AREA.
THERE ARE INDICATIONS THAT FRONTOGENETIC FORCING COULD ENHANCE
PRECIPITATION IN THE NORTHWEST PART OF THE FORECAST AREA. SO
HIGHER AMOUNTS ARE EXPECTED THERE. MOST LOCATIONS WILL START OUT
AS SNOW SATURDAY MORNING BUT WARMER AIR GETTING DRAWN NORTH AHEAD
OF THE LOW WILL CAUSE PRECIPITATION TO MIX WITH RAIN IN THE
SOUTHERN HALF OF THE FORECAST AREA WITH SOME AREAS CHANGING
COMPLETELY TO RAIN IN THE AFTERNOON. AS THE LOW PASSES AND COLDER
AIR GETS DRAWN IN THE BACK SIDE THERE IS THE POTENTIAL FOR SNOW TO
MIX BACK IN WITH THE RAIN LATE IN THE DAY AS PRECIPITATION BEGINS
TO PULL OUT.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
PRECIPITATION WILL QUICKLY COME TO AN END SATURDAY EVENING AS THE
SURFACE LOW WEAKENS EAST OF THE FORECAST AREA AS ENERGY TRANSFERS
TO THE COAST. COLD AIR WILL FUNNEL BACK INTO THE REGION. THERE
WILL LIKELY BE LITTLE RISE TO TEMPERATURES ON SUNDAY. TEMPERATURES
WILL BE BACK DOWN IN THE TEENS IN MOST AREAS SUNDAY NIGHT. A
CLIPPER IS FORECAST TO DROP INTO THE AREA LATE SUNDAY NIGHT
ALTHOUGH THERE ARE DIFFERENCES IN LOCATION AND STRENGTH. SO HAVE
ONLY BROUGHT CHANCE POPS IN LATE.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
COOL AIR WILL STICK AROUND FOR THE BEGINNING OF THE LONG TERM. A
COUPLE OF WEAK DISTURBANCES WILL MOVE THROUGH THE FA ON MONDAY AND
TUESDAY. THESE DISTURBANCES WILL BRING LIGHT SNOW TO PORTIONS OF
THE FA. HIGH PRESSURE WILL WORK INTO THE FA FOR WEDNESDAY AND
THURSDAY.
WARMER AIR WILL BEGIN TO MOVE INTO THE AREA ON THURSDAY WITH
SOUTHERLY FLOW. WARM AIR WILL CONTINUE TO FILTER INTO THE REGION ON
FRIDAY. ON FRIDAY A LARGE STORM SYSTEM WILL BEGIN TO BRING
PRECIPITATION TO THE REGION. PRECIPITATION ON FRIDAY WILL BE IN THE
FORM OF RAIN. RAINFALL HAS THE POTENTIAL TO BE MODERATE TO HEAVY AT
TIMES ON FRIDAY AND INTO FRIDAY NIGHT.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
SIGNIFICANTLY DIMINISHED AVIATION CONDITIONS WILL CONTINUE THROUGH
THE TAF PERIOD. HOWEVER...SOME BREAKS IN THE PRECIPITATION THROUGH
THE FIRST 4-6 HOURS OF THE TAFS WILL ALLOW FOR MVFR (OR EVEN VFR)
CONDITIONS TO BRIEFLY EXIST. SNOW IS EXPECTED TO BECOME MORE
WIDESPREAD AGAIN DURING THE MORNING HOURS...WHICH SHOULD LEAD TO
IFR CONDITIONS EVERYWHERE.
CURRENT FORECAST TRENDS INDICATE THAT SLIGHTLY MORE RAIN WILL BE
MIXING WITH THE SNOW THAN ORIGINALLY FORECAST ON SATURDAY
AFTERNOON. THE TAFS HAVE BEEN ADJUSTED A LITTLE BIT TO ACCOUNT FOR
THIS TREND...WHICH SHOULD ALLOW FOR A SLIGHT INCREASE IN
VISIBILITIES (MAYBE EVEN TO THE MVFR CATEGORY) ALONG WITH LESS IN
THE WAY OF SNOWFALL ACCUMULATIONS. THE HEAVIEST SNOW IS EXPECTED
AT KDAY...WHERE LIFR CONDITIONS WILL BE POSSIBLE ON SATURDAY
MORNING.
ONCE THE AREA OF LOW PRESSURE MOVES THROUGH THE TAF SITES...WINDS
WILL SHIFT TO THE NORTHWEST...AND PRECIPITATION WILL CHANGE BACK
TO SNOW. WHILE SIGNIFICANT PRECIPITATION AMOUNTS ARE NOT
EXPECTED FOR THIS TIME PERIOD...ALLOWING FOR VISIBILITIES TO REMAIN
MVFR NEAR THE END OF THE FORECAST...CEILINGS WILL BE VERY SLOW TO
IMPROVE. IFR CEILINGS ARE FORECAST THROUGH THE END OF THE TAFS.
OUTLOOK...IFR CONDITIONS ARE EXPECTED INTO SATURDAY NIGHT.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR
OHZ042>046-051>056-060>065-070>074-077>080-082.
WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR OHZ026-
034-035.
KY...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR
KYZ089>093.
IN...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR INZ050-
058-059-066-073>075-080.
&&
SYNOPSIS...
NEAR TERM...AR
SHORT TERM...
LONG TERM...NOVAK
AVIATION...HATZOSHazardous weather outlook, Dec 13, 9:43 PM EST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
943 PM EST FRI DEC 13 2013
INZ050-058-059-066-073>075-080-KYZ089>093-OHZ042>046-051>056-060>065-
070>074-077>080-082-150245-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-DARKE-SHELBY-
LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-
LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-
PIKE-
943 PM EST FRI DEC 13 2013
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ026-034-035-150245-
HARDIN-MERCER-AUGLAIZE-
943 PM EST FRI DEC 13 2013
...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KYZ094>100-OHZ081-088-150245-
OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ADAMS-SCIOTO-
943 PM EST FRI DEC 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY AND SOUTH CENTRAL OHIO.
.DAY ONE...TONIGHT.
A MIX OF RAIN AND SNOW WILL OCCUR TONIGHT. SNOW ACCUMULATION OF
AN INCH OR LESS IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
RAIN AND SNOW WILL CHANGE TO RAIN SATURDAY MORNING. LITTLE ADDITIONAL
SNOW ACCUMULATION IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Weather, Dearborn
- When
- December 14, 1:00 AM EST to December 15, 1:00 AM EST
- Where
- Dearborn forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.145, -84.973 (the zone’s center; the record gives no point)
The observer north of Bright measured 2 inches of snow.
Winter Weather, Fayette
- When
- December 14, 1:00 AM EST to December 15, 1:00 AM EST
- Where
- Fayette forecast zone
- Reported by
- Public
- Coordinates
- 39.640, -85.179 (the zone’s center; the record gives no point)
Two public reports from around Connersville both reported 4 inches of snow.
Winter Weather, Franklin
- When
- December 14, 1:00 AM EST to December 15, 1:00 AM EST
- Where
- Franklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.415, -85.060 (the zone’s center; the record gives no point)
A spotter located 5 miles north-northwest of Saint Peter measured 2.5 inches of snow while the sheriff's office in Brookville measured 2 inches.
Winter Weather, Ripley
- When
- December 14, 1:00 AM EST to December 15, 1:00 AM EST
- Where
- Ripley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.104, -85.262 (the zone’s center; the record gives no point)
The observer located 4 miles northeast of Osgood measured an inch of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Pennsylvania, December 14 to 15, 20132 deaths · 1 injured · 36 events
- Winter Weather in Washington, December 14, 20131 death · 1 event
- Tornado and Hail in Florida, December 14, 2013$5.0 million · EF1 · 3 events
- Heavy Snow in Ohio, December 14, 2013$675,000 · 5 events
- Winter Storm and Winter Weather in Vermont, December 14 to 15, 2013$135,000 · 16 events
- Heavy Snow in Pennsylvania, December 14 to 15, 2013$200,000 · 2 events
- Winter Storm and Winter Weather in New York, December 14 to 15, 2013$75,000 · 9 events
- Winter Storm in New York, December 14 to 15, 2013$65,000 · 8 events
- High Wind in Alaska, December 14, 2013$80,000 · 60 kt wind · 1 event
- Winter Storm and Winter Weather in New Jersey, December 14 to 15, 20134 injured · 12 events
- Winter Storm and Heavy Snow in New York, December 14 to 15, 201327 events
- Winter Weather in West Virginia, December 14, 2013$25,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 488666, 488667, 488668, 488669.